South Dakota, 2020Tornado and Hail in South Dakota, July 6, 2020
July 6, 2020 · NWS UNR · 21 events in 5 counties and zones
A long-lived supercell thunderstorm tracked east-southeast from Wyoming across parts of the northern Black Hills and west central South Dakota, including the Rapid City area. The storm produced hail as large as baseball size as it moved through Rapid City, with gusty winds as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived supercell thunderstorm tracked east-southeast from Wyoming across parts of the northern Black Hills and west central South Dakota, including the Rapid City area. The storm produced hail as large as baseball size as it moved through Rapid City, with gusty winds as well. Significant damage to vehicles and property occurred in western and southern portions of Rapid City. The storm also produced a tornado over the northern Black Hills, where it snapped and uprooted large Ponderosa pine trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 4:39 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 6, 4:39 PM MST, 1 hour 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT Mon Jul 6 2020
.DISCUSSION...(This Evening Through Monday)
Issued at 150 PM MDT Mon Jul 6 2020
Mean Pac NW upper trough will continue to support active SW flow
over the FA through Tuesday, as deep moisture wavers over the
area. Outflow/frontal boundary hybrid has stalled across the
region, extending from central MT into scentral SD. LL SE upslope
return flow is ongoing under a staunch frontal/subsidence
inversion behind this morning’s impulse, indicated well in the
18Z UNR sounding. Strong capping will fend off sfc based
convection most places until the next impulse arrives and helps
force sfc based convection over SE MT. The only two locations
where sfc based convection may fire will be in south central SD
where weaker CIN is in place and on the northern Black Hills if
CIN can be overcome. Any sfc based convection that does get rooted
in the BL and can maintain would quickly grow upscale given 45 to
55 knots of deep layer shear and 1500-2000 J/KG of MLCAPE. The
expected evolution is for isolated supercells to develop in SE MT
and shift SE along the old outflow boundary, likely organizing
into a high end hybrid MCS, capable or producing large hail and
damaging winds, mostly affecting NW-central SD from late this
afternoon into the evening. Main impulse will then likely support
elevated convection over the area tonight behind the MCS, with
sct-isold activity. Main chunk of the Pac NW upper trough will
eject east Tues with WAA/moisture advection spreading over the
region. This will support a warm day with capping once again.
However, the main impulse will support another round of vigorous
convection over MT, which will quickly grow upscale into a strong
MCS, possibly affecting the far NW overnight Tues. Associated with
the main impulse and earlier, a mixed out BL with steep lapse
rates and sufficient moisture may support a cluster of high based
SHRA/TS over the SW FA late in the afternoon and evening. Gusty
winds would be the main threat with these cells as this sct-isold
activity shifts NE across the FA. Cool front will push through the
area Tues night with slightly cooler and drier conds expected Wed
most places, except for far eastern scentral SD where frontal
convection will be possible in the afternoon. Mainly dry couple
days toward the end of the week with shortwave ridging expected
over the region, combined with a warming trend. Active SW looks to
develop once again by the weekend and into next week with
seasonal temps.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 535 PM MDT Mon Jul 6 2020
Severe thunderstorms are expected across portions of NW WY and
western SD this evening. MVFR to local IFR conditions will be
possible in storms, along with gusty, erratic winds and large hail.
Scattered thunderstorms will be possible overnight and into early
Tuesday morning. MVFR ceiling will be possible this evening and
overnight across western SD after storms have passed through the
area.
&&
.FIRE WEATHER...
Issued At 150 PM MDT Mon Jul 6 2020
Critical fire weather conds will be possible Tues afternoon as
winds shift SW and increase behind a trough. Sustained winds of 15
to 25 mph with gusts to around 30 mph are possible with RH’s of
5 to 10 percent on the backside of the trough. There will also be
the potential for thunderstorms with little precip and gusty
winds, enhancing critical fire weather conditions. The timing of
this trough is still unclear. However, an earlier arrival would
necessitate a Red Flag warning, esp with potential dry
thunderstorms in the area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for SDZ322.
WY...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ314-315-317.
&&
DISCUSSION...JC
AVIATION...15
FIRE WEATHER...JCHazardous weather outlook, Jul 6, 3:50 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Mon Jul 6 2020
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
450 AM MDT Mon Jul 6 2020 /550 AM CDT Mon Jul 6 2020/
This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible, and a
tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 6, 4:13 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 7 NW ROCKYPOINT 44.99N 105.19W
07/06/2020 M58 MPH CROOK WY MESONET
&&
EVENT NUMBER UNR2002291
WFO UNRLocal storm report, Jul 6, 4:24 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 NW LIGHTNING FLAT 44.99N 105.05W
07/06/2020 E2.75 INCH CROOK WY TRAINED SPOTTER
TENNIS BALL TO BASEBALL SIZE HAIL. LASTED 15-20
MINUTES.
&&
EVENT NUMBER UNR2002292
WFO UNRLocal storm report, Jul 6, 4:50 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 4 SSE DEVILS TOWER 44.54N 104.67W
07/06/2020 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
EVENT NUMBER UNR2002293
MLSLocal storm report, Jul 6, 4:58 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TORNADO 7 NNW NEW HAVEN 44.85N 104.90W
07/06/2020 CROOK WY BROADCAST MEDIA
TORNADO OBSERVED BY BROADCAST MEDIA AND STORM CHASER.
TORNADO LOCATION ESTIMATED BY RADAR...REPORT FROM
BROADCAST MEDIA...AND STORM CHASER. LASTED 528 PM TO 535
PM.
&&
EVENT NUMBER UNR2002294
WFO UNRLocal storm report, Jul 6, 5:06 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 NW OSHOTO 44.63N 104.99W
07/06/2020 E2.75 INCH CROOK WY PUBLIC
TENNIS BALL TO BASEBALL HAIL. FUNNEL CLOUD, BUT DIDN'T
TOUCH DOWN.
0530 PM FUNNEL CLOUD 3 NW OSHOTO 44.63N 104.99W
07/06/2020 CROOK WY PUBLIC
TENNIS BALL TO BASEBALL HAIL. FUNNEL CLOUD, BUT DIDN'T
TOUCH DOWN.
&&
EVENT NUMBER UNR2002295
EVENT NUMBER UNR2002296
MLSLocal storm report, Jul 6, 5:13 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 10 N HULETT 44.83N 104.60W
07/06/2020 CROOK WY PUBLIC
6 INCH TREE LIMBS BROKE, WINDS OF 60 TO 70 MPH
ESTIMATED.
0550 PM HAIL 10 N HULETT 44.83N 104.60W
07/06/2020 E0.50 INCH CROOK WY PUBLIC
6 INCH TREE LIMBS BROKE, WINDS OF 60 TO 70 MPH
ESTIMATED.
0550 PM TSTM WND GST 10 N HULETT 44.83N 104.60W
07/06/2020 E65 MPH CROOK WY PUBLIC
6 INCH TREE LIMBS BROKE, WINDS OF 60 TO 70 MPH
ESTIMATED.
&&
EVENT NUMBER UNR2002297
EVENT NUMBER UNR2002298
EVENT NUMBER UNR2002299
MLSEvent by event
18 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Lawrence
- When
- July 6, 5:44 PM MST to 5:58 PM MST
- Where
- Lawrence County, 6.39 mi NNW of Oneill Pass to 4.13 mi W of Cheyenne Crossing
- Rating
- EF2
- Path length
- 5.05 mi
- Path width
- 770 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.289, -104.055
A tornado moved eastward from Wyoming over the Black Hills southwest of Lead for a total length of 7.4 miles. It tracked over forested and open terrain. Many trees were downed and snapped along its path, but no property damage was noted.
Hail, Lawrence
- When
- July 6, 6:13 PM MST
- Where
- Lawrence County, 7.46 mi W of Nemo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -103.650
Thunderstorm Wind, Meade
- When
- July 6, 6:25 PM MST
- Where
- Meade County, Sturgis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.410, -103.510
Wind gusts were estimated at 60 mph.
Hail, Pennington
- When
- July 6, 6:30 PM MST
- Where
- Pennington County, 5 mi NW of Johnson Siding
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.131, -103.501
Hail, Pennington
- When
- July 6, 6:30 PM MST
- Where
- Pennington County, 3 mi N of Johnson Siding
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.123, -103.430
Hail, Pennington
- When
- July 6, 6:30 PM MST
- Where
- Pennington County, 2.55 mi NE of Hisega
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.080, -103.370
Hail, Pennington
- When
- July 6, 6:35 PM MST to 6:40 PM MST
- Where
- Pennington County, 1 mi N of Hisega
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.065, -103.400
Hail, Pennington
- When
- July 6, 6:38 PM MST
- Where
- Pennington County, 1 mi ESE of Johnson Siding
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 44.075, -103.411
Hail, Pennington
- When
- July 6, 6:40 PM MST to 6:50 PM MST
- Where
- Pennington County, 4 mi SW of Rapid City
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -103.287
Hail, Pennington
- When
- July 6, 6:44 PM MST
- Where
- Pennington County, 4 mi NW of Rockerville
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.001, -103.417
Hail, Pennington
- When
- July 6, 6:45 PM MST to 6:50 PM MST
- Where
- Pennington County, 2 mi SW of Rapid City
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.059, -103.258
Hail, Pennington
- When
- July 6, 6:45 PM MST to 7:00 PM MST
- Where
- Pennington County, 1 mi ESE of Rapid City
- Measured
- 1.25 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 44.075, -103.211
Hail, Pennington
- When
- July 6, 6:48 PM MST
- Where
- Pennington County, 3 mi WSW of Rapid City
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.063, -103.286
Hail, Pennington
- When
- July 6, 6:49 PM MST
- Where
- Pennington County, 3 mi SSW of Rapid City
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 44.040, -103.253
Hail, Pennington
- When
- July 6, 6:51 PM MST
- Where
- Pennington County, 4 mi S of Rapid City
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.022, -103.230
Hail, Pennington
- When
- July 6, 6:51 PM MST
- Where
- Pennington County, 3 mi S of Rapid City
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.037, -103.230
Hail, Pennington
- When
- July 6, 6:55 PM MST to 7:02 PM MST
- Where
- Pennington County, 7.52 mi SSE of Rapid City
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.980, -103.170
Winds also gusted to 50 mph.
Hail, Pennington
- When
- July 6, 6:55 PM MST
- Where
- Pennington County, 6.5 mi E of Rockerville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.970, -103.230
Hail, Custer
- When
- July 6, 7:30 PM MST
- Where
- Custer County, 4 mi SE of Folsom
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.779, -102.813
Hail, Oglala Lakota
- When
- July 6, 8:25 PM MST
- Where
- Oglala Lakota County, 12.56 mi NE of Rockyford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.640, -102.340
Thunderstorm Wind, Pennington
- When
- July 6, 8:25 PM MST
- Where
- Pennington County, 14.27 mi SE of Scenic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.640, -102.340
Wind gusts were estimated at 60 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 6, 20202 deaths · 2 injured · $15,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in South Dakota, July 6 to 7, 2020$1.7 million · 2.75 in hail · 25 events
- Tornadoes and Hail in Wyoming, July 6, 2020EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20201.75 in hail · 76 events
- Hail and Damaging Winds in Maryland, July 6, 2020$143,000 · 1 in hail · 18 events
- Damaging Winds in District of Columbia, July 6, 2020$130,000 · 65 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 6 to 7, 2020$60,000 · 20 events
- Hail and Damaging Winds in New York, July 6, 2020$65,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in New Jersey, July 6, 20201.5 in hail · 54 events
- Hail and Damaging Winds in Pennsylvania, July 6, 2020$33,000 · 1.5 in hail · 17 events
- Damaging Winds in West Virginia, July 6, 2020$60,000 · 65 kt wind · 3 events
- Flash Flooding and Heavy Rain in South Carolina, July 6 to 8, 2020$41,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912381, 906000, 905996, 906001, 906003, 906004, 906006, 906008, 906011, 906009, 906014, 906018, 906015, 906017, 906020, 906021, 906023, 906025, 906027, 906029, 906031.